In order to increase the number of oocytes for pick-up, in the course of IVF cycle various medications are used which can cause more or less serious adverse reactions. One of the most serious complications of ovarian stimulation is ovarian hyperstimulation syndrome (OHSS). Hyperstimulation syndrome, which results from the use of preparations for stimulation, manifests itself with the enlargement of ovaries, vomiting, ascites, respiratory distress, increased blood erythrocyte concentration, liver function disorders, and in very severe cases – thrombosis and renal failure. In exceptional cases, it can even be fatal.
In medical centers where IVF is applied routinely and which have highly specialized staff, the symptoms of severe hyperstimulation occur in approximately 0.6% of cases (Hum. Reprod., Vol.25, No.8 pp. 1851–1862, 2010), and of critical hyperstimulation this rate is even lower. For example, renal failure occurred only in approximately 1.4 among 100,000 IVF cycles. Hyperstimulation syndrome occurs in two forms: early OHSS which occurs 1 to 5 days after ovum pick-up (as the effect of HCG action) and late OHSS which occurs 10 to 15 days after ovum pick-up (as the effect of HCG action, if a pregnancy occurs). The risk of serious complications is 4 to 12 times higher if a pregnancy is achieved; therefore in the majority of cases of the increased hyperstimulation risk, embryos are not transferred to the uterus, but instead their freezing is proposed. In severe and critical cases of hyperstimulation, the patient has to be hospitalized.